Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Phoenix, AZ

August 25, 2008Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 1:08 PM PDT for Riverside County, San Bernardino County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 1:08 PM PDT (20:08 UTC)
Expired
Aug 25, 2008, 3:00 PM PDT
In force
112 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252008
FFWPSR
CAC065-071-252200-
/O.NEW.KPSR.FF.W.0025.080825T2008Z-080825T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM PDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  SPECIFICALLY THE NORTHWEST PORTION OF JOSHUA TREE NATIONAL PARK...

* UNTIL 300 PM PDT.

* AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING IS NEARLY STATIONARY OVER
  THE NORTHWEST PORTION OF JOSHUA TREE NATIONAL PARK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. DO NOT 
UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3408 11627 3412 11626 3413 11621 3412 11620
      3412 11612 3411 11611 3395 11611 3392 11625
      3407 11637

$$

ELLIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:35 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 25, 10:35 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 AM MST MON AUG 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE
DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS. AS THIS HAPPENS...
HIGH PRESSURE WILL HELP TO STEER MOUNTAIN THUNDERSTORMS DOWN OVER
THE DESERTS LATER THIS EVENING. THE STRONGER STORMS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW
WINDS. THE COOLER...MOIST PATTERN WILL LINGER INTO WEDNESDAY FOR A
CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN
TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
SURFACE DEW POINTS CONTINUE TO INCREASE AND LOW LEVEL MOISTURE
CONTINUES TO RAMP INTO THE SOUTHWEST DESERTS AND SOUTHEAST CA
...COURTESY OF T.S. JULIO THAT IS TRACKING NORTHWARD INTO THE
CENTRAL BAJA AND GULF OF CALIFORNIA. KYUX RADAR VWP CONTINUES TO
INDICATE THE DEPTH OF THE MOIST S-SELY FLOW TO BE ABOUT 4000 FEET.
HOWEVER...THE HUGE MCS CURRENTLY OVER CENTRAL BAJA WILL DEEPEN THE
SURGE...POSSIBLY UP TO ABOUT 8000 FEET...SO ANTICIPATE THE FLOW TO
STRENGTHEN AND THE DEEPER SURGE TO ARRIVE LATER TODAY...PUSHING
MOISTURE NORTHWARD THROUGH THE COLORADO RIVER VALLEY AND INTO THE
HIGHER TERRAIN OF ARIZONA.

THE INFLUX OF LOW TO MID-LEVEL MOISTURE SHOULD BE SUFFICIENT TO
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS AND CENTRAL DESERTS. THE HIGHER
ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND
EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH. ELECTED TO EXTEND CHANCE POPS WEST INTO THE
DESERTS...ALL THE WAY TO THE RIVER ZONES FOR THIS EVENING...AND
ADDED CHANCE POPS OVER JTNP. OTHER THAN SOME MINOR ADJUSTMENTS TO
THE REST OF THE INHERITED FORECAST GRIDS...NO OTHER CHANGES MADE TO
THE REST OF THE SHORT TERM.

PREVIOUS DISCUSSION...MAIN TRIGGERING MECHANISMS TODAY AND THIS
EVENING WILL BE AN UPPER LEVEL SHORTWAVE TO OUR WEST...ALONG WITH
EXPECTED WIDESPREAD OUTFLOW BOUNDARY COLLISIONS...GENERATED FROM
UPCOMING CONVECTION TO OUR S OVER PIMA COUNTY AND TO OUR N ALONG THE
MOGOLLON RIM. FINALLY...WITH DECENT ELY STEERING FLOWS ANTICIPATED
...CONFIDENCE IS HIGH THAT STORMS WILL FORM UPSTREAM AND HEAD
TOWARDS THE LOWER DESERTS. HAVE THEREFORE TWEAKED POPS UPWARD...AND
HAVE GONE WITH AREAL COVERAGE WORDING RATHER THAN UNCERTAINTY TERMS
THIS EVENING. MAIN THREAT WITH STORMS WILL BE LOCALLY HEAVY
RAINFALL...HOWEVER CANNOT RULE OUT AN ISOLD WET MICROBURST OR EVEN
SOME MARGINAL SEVERE HAIL WITH ORGANIZED CONVECTION ANTICIPATED.
TEMPS TODAY WILL BE SEVERAL DEGREES LOWER THAN ON SUNDAY WHAT WITH
THE MOISTURE INJECTED INTO THE AIRMASS...AND AM BANKING ON SEVERAL
MORE DEGREES OF COOLING ON TUESDAY IN THE WAKE OF THE ACTIVE EVENING
COMING UP.

TUESDAY FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS
GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. DECIDED TO KEEP
POPS IN CHANCE CATEGORIES TUESDAY EVENING...MAINLY OUT OF RESPECT
FOR INCREASING ELY FLOWS...ALONG WITH POSSIBLE FURTHER TRIGGERS
APPROACHING WITH JULIO REMNANTS.

WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.

SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.

&&

.AVIATION...
INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK
DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE
AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA.
EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS
CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF
THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL
BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED
VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN
ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE
POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS
THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT
TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE
LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER
WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY
WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR
THUNDERSTORMS STILL POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/ESTLE
AVIATION...ROGERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM PDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008

AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.